Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Louisville, KY

May 3, 2000Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 3, 2000, 5:22 PM CDT for Grayson County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2000, 5:22 PM CDT (22:22 UTC)
Expired
May 3, 2000, 5:55 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Grayson County, KY

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:40 PM CDTThunderstorm Wind 60 ELeitchfield, KYPower lines were downed in Leitchfield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 032223
SVRSDF
KYC085-032255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
522 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 555 PM CDT

* AT 521 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF LEITCHFIELD...OR ABOUT 33 MILES NORTH OF BOWLING
  GREEN...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEONIA AROUND 530 PM CDT
  GRAYSON SPRINGS AROUND 545 PM CDT
  CLARKSON AROUND 550 PM CDT
  BIG CLIFTY AROUND 555 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 3, 2:15 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT WED MAY 3 2000

HOURLY MESO DATA SHOWING DWPT (WRMFNTL) BNDRY LFTG  ACRS NRN PART
OF FORECAST AREA (FA) AT MID AFTN. ATMOSPHERE HAS BECOME UNSTABLE
SOUTH OF BNDRY WITH LI'S -2 TO -5 AND CAPES 1000-1500 J/KG.  THIS
HAS HELPED SEND SCT SHWRS/TSTMS UP ACRS WRN FA. SCT SHWRS/TSTMS
WILL CONT (OR DVLP ARND REST OF FA) UNTIL LOSS OF HEATING AT SUN-
SET...THEN DISSIPATE. MODEL OMEGA FIELDS AND QPF FM NGM LOOK
ERRONEOUS LATE TNGT IN E-CNTRL KY...CONSIDERING BNDRY TO OUR N AND
LACK OF TRIGGERING OR FOCUSING MECHANISMS.

RATHER COOL H5 TEMPS ON THU...COMBINED WITH WRM/MOIST LOW LVLS...
WILL ONCE AGAIN HELP IGNITE LATE MRNG THRU ERY EVNG SHWRS AND
TSTMS. WILL AGAIN CUT PCPN OFF IN THE EVNG ON THU...WITH LOSS OF
HEATING.

MORE RDDG PROGGED INTO FA ON FRI...SO BELIEVE POPS A LITTLE LOWER
THEN...COMPARED TO THU.

MODEL TEMP DATA FITS H85 TEMP SCHEME WELL WITH LOWS 60 TO 65 AND
HIGHS ARND 80 DEGREES OR SO THIS FCST CYCLE.

.SDF...NONE
STUREY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.